The cholesterol-lowering drugs called statins have demonstrated substantial benefits in reducing the risk of heart attacks and strokes caused by blood clots (ischemic strokes) in at-risk patients. Since statins are associated with a low risk of side effects, the benefits of taking them outweigh the risks, according to a scientific statement from the American Heart Association that reviewed multiple studies evaluating the safety and potential side effects of these drugs. It is published in the Association's journal Circulation: Arteriosclerosis, Thrombosis and Vascular Biology.
According to the statement, one in four Americans over the age of 40 takes a statin drug, but up to 10 percent of people in the United States stop taking them because they experience symptoms that they may assume are due to the drug, but may not be.
"In most cases, you should not stop taking your statin medication if you think you are having side effects from the drug -- instead, talk to your healthcare provider about your concerns. Stopping a statin can significantly increase the risk of a heart attack or stroke caused by a blocked artery," said Mark Creager, M.D., former president of the American Heart Association and director of the Heart and Vascular Center at Dartmouth-Hitchcock Medical Center in Lebanon, New Hampshire.
The one exception is if you suddenly begin to pass dark urine, which can be a sign of a very rare problem in which serious muscle injury, called rhabdomyolysis, can result in acute kidney failure. If you see this sign, you should stop your statin and call your healthcare provider immediately. The current review of research included in this statement shows that rhabdomyolysis was seen in less than 0.1 percent of patients on statin therapy.
The most common side effects that patients report are muscle aches and pains. Analyses of multiple double-blind randomized controlled studies of all currently available statins -
at up to maximum recommended doses -- have shown that no more than one percent of patients develop muscle symptoms that are likely caused by statin drugs.
While many statin-treated patients do attribute any muscle symptoms they develop to their statins, muscle aches and pains are common among middle aged and older adults and have many causes. Because patients may be uncertain about the cause of these symptoms, and because the patient's belief that their symptoms are caused by their statins could prompt them to stop taking them, elevating their risk for a cardiovascular event, healthcare providers should pay close attention to their patients' concerns and help them assess likely causes.
If there is uncertainty, healthcare providers should consider measuring a patient's creatinine kinase levels, a marker in the blood that could indicate muscle damage. If the creatine kinase levels are normal, the patient may be reassured that muscle damage has not occurred. Not having enough Vitamin D can also cause muscle aches and pains and its levels can be easily measured.
There is another reason that people who are being treated with statins may experience muscle pain -- the "nocebo effect" -- the expectation of harm from the therapy based on reporting of muscle problems attributed to statins in the press, warnings provided by healthcare providers and in drug package inserts.
Symptoms related to the "nocebo effect" can be severe, and they should never be dismissed by the clinician. The statement suggests trying a lower dose of the same statin drug or trying a different statin drug to see if the patient's symptoms improve. Even so, teasing out the reasons a patient is experiencing symptoms can be difficult.
Statin therapy may slightly increase the risk of diabetes, especially in people who already have risk factors for it, such as a sedentary lifestyle and obesity. However, the absolute risk of new patients being diagnosed with diabetes due to statin use in major trials has been only about 0.2 percent per year.
For people who already have diabetes the average increase in HbA1c (a measurement of how much glucose is in the blood) when taking statins is small and not considered a reason not to prescribe these agents. While diabetes is a major risk factor for heart attacks, heart failure and other cardiovascular events, statin therapy substantially reduces the risk of such events and may be appropriate for patients who already have diabetes.
Although the statement notes no increased risk of a first hemorrhagic stroke with statin use, there may be a slightly increased risk of a hemorrhagic stroke in people who have already had that type of stroke (caused by a rupture in an artery). However, the absolute risk is very small and the benefit in reducing overall stroke and other vascular events generally outweighs that risk.
The authors also reviewed the scientific evidence on other possible statin side effects and safety concerns including liver damage, neurological effects, peripheral neuropathy, cataracts, tendon ruptures and others but found little evidence that statins were associated with a greater risk of these conditions.
Statin drugs work to lower the amount of low-density lipoprotein (LDL) cholesterol -- known as "bad" cholesterol produced by the liver. There are many different statins available in the United States, including low-cost generic versions. To determine if statins are appropriate for a patient, the American Heart Association recommends that patients work with their healthcare provider to evaluate the risk of having a heart attack or stroke in the next ten years, using the American Heart Association/American College of Cardiology Risk Calculator.
Depending on a patient's risk score, the patient and healthcare provider should discuss ways to lower it if it is elevated, including lifestyle and diet changes. Statin therapy might be appropriate for you if you fall into one of the following groups:
Cite This Page: